Alert archive / Illinois / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 45, NWS Paducah, KY
NWS Paducah, KY issued this severe thunderstorm warning at May 23, 2004, 12:21 PM CDT for White County, Illinois. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 23, 2004, 12:21 PM CDT (17:21 UTC)
- Expired
- May 23, 2004, 1:00 PM CDT
- In force
- 39 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
County White County, IL
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 23, 10:45 AM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 5.4 hours before the alert went out and 234 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 435 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 621 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 59 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted, in the capitals the NWS used until 2016.
754
WUUS53 KPAH 231721
SVRPAH
ILC193-231800-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
1220 PM CDT SUN MAY 23 2004
THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WHITE COUNTY IN SOUTHEAST ILLINOIS
* UNTIL 100 PM CDT
* AT 1220 PM CDT...COUNTY OFFICIALS REPORTED A SEVERE THUNDERSTORM
OVER NORRIS CITY...OR ABOUT 10 MILES SOUTHWEST OF CARMI...MOVING
NORTHEAST AT 45 MPH. SPOTTERS REPORTED NICKEL SIZE HAIL NEAR NORRIS
CITY AT 1219 PM.
* LOCATIONS IMPACTED INCLUDE CARMI...CROSSVILLE...ENFIELD AND
PHILLIPSTOWN
A TORNADO WATCH IS ALSO IN EFFECT. TAKE COVER. SEVERE THUNDERSTORMS
CAN PRODUCE A TORNADO WITH LITTLE OR NO ADVANCE WARNING. A BASEMENT
OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY STRUCTURE
OFFERS THE BEST PROTECTION.
LAT...LON 3801 8813 3792 8827 3792 8837 3810 8837
3826 8819 3826 8811
$$
PSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:05 AM CDT, 10 hours 16 minutes earlier.
Area forecast discussion, May 23, 2:05 AM CDT, 10 hours 16 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 205 AM CDT SUN MAY 23 2004 .DISCUSSION... MAIN FORECAST CONCERN REMAINS THE CHANCES OF CONVECTION OVER THE NEXT 7 DAYS. TODAY...MODELS SHIFT THE 850 MB MOISTURE AXIS AND INSTABILITY SOUTHEAST INTO THE NORTHERN AND NORTHWESTERN SECTIONS OF THE CWA. MODELS ALSO SHIFT THE MID LEVEL THERMAL RIDGE SLIGHTLY SOUTH... THEREBY WEAKENING THE CAP OVER THESE SAME AREAS. MODELS ALSO SHOW A VORT MAX CROSSING THE SAME AREA TODAY...THEREFORE WILL LIMIT POPS TO THOSE AREAS. CHANCES OF CONVECTION WILL REMAIN HIGHER OVER NORTHERN PORTIONS OF THE CWA TONIGHT AND MONDAY. ETA/GFS ARE IN FAIR AGREEMENT BRINGING A SURFACE BOUNDARY SOUTHWARD TO NEAR INTERSTATE 64 BY 12Z MONDAY. THE BOUNDARY IS THEN FORECAST TO LIFT SLOWLY NORTHEAST AS A WARM FRONT ON MONDAY. ALTHOUGH THE BOUNDARY NEVER MAKES INTO THE CWA...STRONGER UPPER LEVEL FLOW WILL DEVELOP OVER THE AREA CONTAINING WEAK IMPULSES THAT COULD TRIGGER CONVECTION IN A VERY UNSTABLE AIR MASS. GFS SHOWS AFTERNOON LIFTED INDICES FROM MINUS 7 TO 9 ALONG THE BOUNDARY. DURING THIS TIME FRAME MODELS CONTINUE TO SHIFT MID LEVEL THERMAL RIDGE SLIGHTLY FURTHER SOUTH. TUESDAY AND TUESDAY NIGHT APPEAR TO HOLD THE GREATEST POTENTIAL FOR CONVECTION AS A SURFACE COLD FRONT MOVES SLOWLY SOUTH SOUTHEAST INTO THE FORECAST AREA. GFS INDICATES A VERY UNSTABLE ATMOSPHERE WITH STRONG DEEP LAYER SHEAR. WILL MAKE NO CHANGES BEYOND 5TH PERIOD. WILL USE MAV/FWC MOS COMPROMISE FOR HIGHS AND WILL FOLLOW PERSISTENCE BY KEEPING LOWS A DEGREE OR TWO ABOVE GUIDANCE. && .PAH WATCHES/WARNINGS/ADVISORIES... KY...NONE. MO...NONE. IL...NONE. IN...NONE. && JAP
Hazardous weather outlook, May 23, 11:55 AM CDT, 26 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1155 AM CDT SUN MAY 23 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-241000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE... CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD... MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN... HARRISBURG...CARMI...CARBONDALE AND CAIRO 1155 AM CDT SUN MAY 23 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA...AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TODAY OVER ABOUT THE NORTHERN HALF OF THE QUAD STATE REGION. THE HIGHEST CHANCE OF SEVERE WEATHER BE GENERALLY ALONG AND NORTH OF AN ANNA ILLINOIS TO OWENSBORO KENTUCKY LINE. THE MAIN HAZARD WITH THE STORMS WILL BE DAMAGING WINDS AND LARGE HAIL...BUT ISOLATED TORNADOES ARE ALSO POSSIBLE. GUSTY SOUTHWEST WINDS OF 20 TO 30 MPH TODAY WILL CREATE ROUGH BOATING CONDITIONS ON AREA LAKES. BOATERS WILL NEED TO EXERCISE EXTREME CAUTION IF THEY DECIDE TO GO OUT ON THE WATER. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGHOUT THE PERIOD. NO WIDESPREAD SEVERE WEATHER IS ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTERS...MAINLY IN SOUTHERN ILLINOIS AND SOUTHWEST INDIANA...ARE ENCOURAGED TO KEEP A CLOSE WEATHER WATCH TODAY FOR SEVERE WEATHER.
In the hours before
Local storm report, May 23, 12:10 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
1210 PM CDT SUN MAY 23 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1157 AM HAIL ORCHARDVILLE 38.50N 88.66W
05/23/2004 0.75 INCH WAYNE IL LAW ENFORCEMENT
REPORT WAS FROM JUST SOUTH OF ORCHARDVILLE.
&&
AWIPSUSRThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 11:18 AM CDT | Severe Thunderstorm Warning | PAH | Jefferson | 42 min |
| May 23, 11:54 AM CDT | Severe Thunderstorm Warning | PAH | Wayne | 36 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.